Benzos: A Dance With the Devil

July 31, 2016

“It feels like I’m plugged into an electric socket, and every move I make shoots voltage throughout my body. I’m nauseous, and my stomach feels like it’s on fire. Of course, I can’t sleep, and I spend the whole day thinking something terrible is happening. I have to tell you, there’s no way I can live like this.”

A 63-year-old librarian, Jayne, came to me six months into a Klonopin taper. She had long ago abandoned her original prescriber—the one who put her on Remeron and Klonopin eight years ago after she had discovered her husband’s infidelity.

“He never once told me there might be an issue with taking these meds long term. In fact, he told me I probably needed them after I tried stopping them cold turkey and felt so sick I thought I was dying.”

When she arrived in my office, she had been using a jeweler’s scale to measure micrograms of shaved Klonopin tabs to approximate 1–2 percent dose decrements per month. She told me of a hell that she had never envisioned possible before her tenure in the world of psychiatry.

I have countless stories like this from my work with women dependent on psychiatric medications. Women started on one, maybe two medications, that turned into three, maybe five medications over years of their lives—years when they never felt fully well and may have even struggled through.

Just a little more of this medication, maybe this new one will help, they were told. No one ever discussed with them true informed consent—risks, benefits, and alternatives— perhaps because we as clinicians are not told the full story in our training.

In fact, there’s a bill on the floor of the Massachusetts House that would mandate this discussion, complete with a brightly colored prescription to warn the patient that their doctor is dealing them a potentially harmful substance. Better late than never?

Read More: Here

0 comment